Cyanamide-induced aplastic anemia
To report a case of aplastic anemia in a patient treated with cyanamide, an alcohol-aversive drug.
A 67-year-old man was admitted to hospital because of fever and pancytopenia. He had taken cyanamide for 6 months as an alcohol deterrent. No other risk factors for aplastic anemia were identified by interviewing the patient using a structured validated questionnaire. The results of bone-marrow biopsy showed severe aplastic anemia. Cyanamide was discontinued and the patient was treated according to a prespecified treatment protocol. One year after hospital admission, the patient was completely recovered with no need of immunosuppressive therapy. An objective causality assessment revealed that an adverse drug reaction was probable.
As the efficacy of cyanamide has been questioned, due to the failure of various trials to show any benefit over placebo, its overall benefit/risk ratio should be reconsidered. The complete and rapid hematological recovery after discontinuation of the drug, and the absence of other factors that could explain the condition support the association of the present case of aplastic anemia with cyanamide. The mechanism remains unknown. Aplastic anemia is a rare but potentially serious adverse drug effect of cyanamide treatment.
Given the poor evidence on the efficacy of cyanamide and the associated risk of aplastic anemia, its use in reducing alcohol consumption should be reconsidered.
KeywordsCyanamide Aplastic anemia Pharmacovigilance Adverse drug reaction
- 2.Ozdeimer V, Busto U, Einarson T, Lanctot KL, Naranjo CA (1994) Meta-analysis of the efficacy of alcohol-sensitizing agents in alcohol dependence (abstract). Clin Pharmacol Ther 55:134Google Scholar
- 4.Reilly TM (1976) Peripheral neuropathy associated with citrated calcium carbimide. Lancet 24:911–912Google Scholar
- 5.Vázquez JJ, Cervera S (1980) Cyanamide-induced liver injury in alcoholics. Lancet 16:361–362Google Scholar
- 7.Anonymous (1997) Reacciones adversas respiratorias notificadas en Andalucía. Alerta de Farmacovigilancia 15:13–15Google Scholar
- 9.Morales A, Sanchez JJ, Funes C, Sanz E (1990) Agranulocytosis related to calcium cyanamide (Colme). Sangre (Barc) 35(5):412Google Scholar
- 12.Sweetman SC, Martindale (2005) The complete drug reference, 33rd edn. Pharmaceutical Press, LondonGoogle Scholar
- 14.Kaufman DW, Kelly JP, Levy M, Shapiro S (1991) The drug etiology of agranulocytosis and aplastic anemia. Oxford University Press, New YorkGoogle Scholar
- 18.Pachey JE, Zilm DH, Robinson GM (1983) A placebo-controlled double-blind comparative clinical study of the disulfiram and calcium carbimide-acetaldehyde-mediated ethanol reactions in social drinkers. Alcohol Clin Exp Res 7:180–187Google Scholar